Once we got home from our 2nd visit to the doctor, Val prepped our dinner while I looked up for “pituitary adenoma” in Google. The relief I felt back in the clinic was suddenly replaced by an awful combination of confusion and anxiety. I was confused because I thought, things are going to be OK and worse, I was overwhelmed with fear that I could be terribly sick.
Pituitary adenoma, as I found out, is a tumor that grows in the pituitary gland. It is however benign, meaning, it is not cancerous and it doesn’t spread to other parts of the body. I’m not sure if I should be assuaged by this information. I’m still a little worried. Thanks to my dear husband who’s always there to remind me to stay positive and strong.
At least, I can pretty well understand now where my headaches are coming from. Pituitary growths often lead to vision problems because it is located near the eyes. And that’s exactly where I often feel the painful throbbing whenever I have a fit of headache.
Furthermore, there are several types of pituitary tumors. They are classified according to the type of hormone that is being secreted by the tumor. And because of my elevated prolactin levels, I can assume that what I have is prolactinoma, sometimes referred to as lactotrophic adenoma. It is the most common type of pituitary tumor.
The cause of pituitary tumors remains unknown until now, but it has been shown that stress can significantly raise prolactin levels. So, of all times, now is definitely not the time for me to be stressed.
My doctor prescribed Bromocriptine (Parlodel) to help bring my prolactin level down. I’ve started with 1/2 of 2.5 mg tablet once a day, which should go on for 15 days. After that, I will have to take half tablet in the morning and another half in the evening. It is advised that bromocriptine treatment should start slowly to avoid side effects. The most common being cold sensitivity in fingers and toes; constipation; diarrhea; dizziness; drowsiness; dry mouth; fatigue; headache; indigestion; lightheadedness; loss of appetite; nausea; stomach cramps; stuffy nose; vomiting.
My doctor has warned me of the possible side effects and having done my research, I was already well aware of what to expect. I had a bad case of nasal congestion and headaches on my first day of treatment. The same thing happened on the 2nd day but not as bad. I’m already on my 5th day and I’m glad I have adjusted well already.